Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Clin Pharmacol Ther. 2010 Sep;48(9):577-81.

Postural orthostatic tachycardia syndrome: a case report of palpitations and dizziness following prophylactic mefloquine use.

Author information

  • 1Department of Renal Medicine, Norfolk and Norwich University Hospital, Norwich, UK.

Abstract

OBJECTIVE:

The antimalarial agent mefloquine has been reported to cause a number of possible side effects. Here we describe a case demonstrating a previously unreported complication, the postural orthostatic tachycardia syndrome (POTS).

CASE HISTORY:

A 44-year-old woman presented with symptoms of severe orthostatic intolerance (palpitations and dizziness) in combination with postural tachycardia (but no fall in blood pressure) following the use of mefloquine prophylaxis. Investigations revealed evidence of autonomic dysfunction (with loss of ECG R-R interval variation) consistent with POTS. Her symptoms responded well to beta-blockade with propranolol.

CONCLUSION:

The possibility of POTS should be considered in patients presenting with symptoms of palpitations, dizziness, presyncope or other features suggestive of autonomic dysfunction following the use of mefloquine.

PMID:
20860911
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dustri-Verlag Dr. Karl Feistle GmbH & Co. KG
    Loading ...
    Support Center